Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 287, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 6, 2007, 2:47 AM CDT for Lake County, McCook County, South Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2007, 2:47 AM CDT (07:47 UTC)
- Expired
- Oct 6, 2007, 3:05 AM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lake County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1017 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 060748
SVRFSD
SDC079-087-060815-
/O.NEW.KFSD.SV.W.0287.071006T0747Z-071006T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 AM CDT SAT OCT 6 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 315 AM CDT
* AT 247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES SOUTHWEST OF SALEM...OR ABOUT 23 MILES
NORTHWEST OF PARKER...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SALEM AROUND 255 AM CDT...
ORLAND AROUND 310 AM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4393 9722 4393 9713 4375 9713 4359 9749
4367 9754
TIME...MOT...LOC 0747Z 232DEG 39KT 4367 9742
$$
CHAPMAN1 follow-up statement
000
WWUS53 KFSD 060805
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT SAT OCT 6 2007
SDC079-087-060815-
/O.CAN.KFSD.SV.W.0287.000000T0000Z-071006T0815Z/
LAKE SD-MCCOOK SD-
305 AM CDT SAT OCT 6 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCCOOK AND
SOUTHWESTERN LAKE COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.
LAT...LON 4393 9722 4393 9713 4375 9713 4359 9749
4367 9754
TIME...MOT...LOC 0805Z 232DEG 39KT 4379 9721
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 8:30 PM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Oct 5, 8:30 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT FRI OCT 5 2007 .DISCUSSION... A SMALL AREA OF CONVECTION HAS DEVELOPED OVER S CNTRL NEB THIS EVENING ALONG THE LEADING EDGE OF A S/WV. WAVE WILL MOVE NE INTO ERN PORTIONS OF THE CWA AFTER MIDNIGHT. WILL LIKELY BE ADDING A CHANCE OF THUNDERSTORMS TO THE GRIDS AND ZFP WITH THIS FEATURE. ALSO STEEP MIDLEVEL LAPSE RATES LEND TO THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. EFFECTIVE SHEAR IS IMPRESSIVE HOWEVER HIGH FREEZING LEVELS WILL LIMIT ANY HAIL THREAT AND STRONG BNDRY LAYER INVERSION STRONG...SO LITTLE IN THE WAY OF A WIND THREAT. OTHERWISE...FORECAST LOOKS ON TRACK WITH UNSEASONABLY WARM OVERNIGHT LOWS...WITH RECORDS LIKELY IN MANY LOCATION. && .AVIATION... MAINLY VFR CONDITIONS EXPECTED TONIGHT AS A WARM FRONT LIFT NORTH OUT OF THE AREA. KHON SOME IFR FOG CONDITIONS FROM ABOUT 9Z-13Z...WHILE SUX AND FSD COULD SEE MVFR CEILINGS IN THE SAME TIME FRAME. ALSO WILL SEE A CHANCE FOR THUNDERSTORMS AROUND MIDNIGHT AT SUX AND FSD. && .PREV DISCUSSION... SFC WARM FRONT HAS LIFTED PRETTY MUCH NORTH OF THE AREA THIS AFTERNOON...DRAPED FROM JUST NORTH OF HURON TO JUST NORTH OF MARSHALL. NICE TEMPERATURE CONTRAST WITH 73 AT HON AND 56 AT ABR AT 17Z. DEW POINTS HAVE CONTINUED TO CREEP UP...AND ARE NOW IN THE LOW TO MID 60S IN MOST LOCATIONS. WILL KEEP THE DEW POINTS NEAR THIS RANGE THROUGH THE NIGHT WITH SUSTAINED SOUTH WINDS AROUND 10-15 MPH AND A DECENT INVERSION. MAY SEE SOME FOG IN THE FAR NORTHERN CWA NEAR FRONT...OTHERWISE NOT ANTICIPATING ANY PRECIPITATION...THOUGH WILL HAVE TO KEEP AN EYE OUT FOR AN OUTSIDE CHANCE OF A FEW SHOWERS TONIGHT AS WEAK MID LEVEL WAVE MOVES THROUGH. NOT A LOT OF MOISTURE SO CAPPING WILL BE AN ISSUE WITH ANYTHING THAT TRIES TO DEVELOP. WILL CONTINUE THE RECORD WARM LOWS FOR TONIGHT WITH MID AND UPPER 60S FOR MOST LOCATIONS. WILL HAVE TO WATCH THE CENTRAL JAMES VALLEY AS COLD AIR JUST UPSTREAM COULD LEAK SOUTHWARD IF SOUTH WINDS WEAKEN ENOUGH TONIGHT. UNSEASONABLY WARM CONDITIONS WILL PERSIST ON SATURDAY UNDER A STRONG LOW LEVEL SOUTHERLY FLOW...AND WITH 850 MB TEMPERATURES PROGGED TO BE IN THE LOWER TO MID 20S...GOOD MIXING WILL YIELD HIGHS IN THE MID TO UPPER 80S ACROSS THE CWA...WITH A FEW RECORDS POSSIBLE. WITH AN INCREASING PRESSURE GRADIENT IN RESPONSE TO THE APPROACHING SURFACE TROUGH TO THE WEST...WILL BE ANOTHER WINDY DAY WITH 850 MB AND 925 MB WINDS AVERAGING AROUND 40 KT AND 30 KT RESPECTIVELY. BOTH THE GFS AND NAM ARE IN AGREEMENT ON KEEPING THE FRONTAL BOUNDARY TO THE WEST OF OUR CWA UNTIL TOMORROW EVENING...PUSHING INTO OUR FAR WESTERN ZONES AROUND 00Z...THEN MOVING SLOWLY TO THE EAST DURING THE OVERNIGHT HOURS OF SATURDAY INTO SUNDAY. BY 12Z SUNDAY MORNING...FRONT IS EXPECTED TO BE SITUATED ROUGHLY FROM MARSHALL TO SIOUX FALLS TO NEAR YANKTON. IF CONVECTION DEVELOPS EARLY ENOUGH ON SATURDAY EVENING...STILL APPEARS THAT SEVERE WEATHER WILL BE POSSIBLE IN THE FAR WEST WITH LI VALUES OF -4 TO -5...ML CAPE OF 1600 J/KG...BULK SHEAR OF 40 KTS...AND MINIMAL CIN VALUES. OUT AHEAD OF THE FRONT...LOW TEMPERATURES WILL HAVE TROUBLE DROPPING MUCH BELOW 70 DEGREES IN THE EASTERN HALF OF THE CWA BY EARLY SUNDAY MORNING. THE FRONT WILL CONTINUE TO PUSH ACROSS THE FA THROUGH THE DAY ON SUNDAY...WITH TEMPERATURES STEADY TO SLOWLY FALLING BEHIND THE FRONT IN THE WEST AND CENTRAL...BUT WARMING UP IN THE SOUTHEAST THROUGH EARLY AFTERNOON...THEN FALLING AFTER AROUND 18Z. TRIED TO KEEP HIGHEST POPS ALONG FRONT...THOUGH IN A RATHER WIDE BAND WITH SOME UNCERTAINTY ON EXACT TIMING OF FRONTAL PASSAGE. MODELS BEGIN TO DIVERGE BY MONDAY ON TRACK AND TIMING OF MAIN UPPER LOW...WITH THE 12Z NAM CARRYING IT FARTHER TO THE NORTH THAN THE 12Z GFS...AND THE ECMWF AND CANADIAN ALL IN RATHER POOR AGREEMENT ON EVENTUAL TRACK AND SPEED OF EXITING LOW. WITH THE LOW CONFIDENCE...WAS RATHER DIFFICULT TO DEFINE WHERE HIGHEST POPS WOULD BE DURING THE DAY ON MONDAY...THOUGH ATTEMPTED TO PLACE THEM WHERE MOST LIKELY AREAS WOULD BE AFFECTED...MAINLY IN THE EASTERN HALF OF OUR AREA. DOES LOOK LIKE PRECIPITATION WILL BE PULLING OUT OF THE REGION SOMETIME ON MONDAY NIGHT HOWEVER. AFTER THAT...EXPECT DRYING THROUGH THE MIDDLE OF NEXT WEEK WITH AN UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL UNITED STATES. TEMPERATURES WILL BE CLOSE TOM NORMAL FOR THIS TIME OF YEAR. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL/08/JM
Hazardous weather outlook, Oct 5, 10:42 AM CDT, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT FRI OCT 05 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1042 AM CDT FRI OCT 05 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL DEVELOP WEST OF THE MISSOURI RIVER LATE SATURDAY AFTERNOON. THESE STORMS WILL CROSS THE RIVER AND MOVE TOWARD HURON...CHAMBERLAIN AND LAKE ANDES AFTER SUNSET. A FEW STORMS MAY PRODUCE LARGE HAIL...UP TO HALF DOLLAR SIZE...AND WIND GUSTS UP TO 65 MPH WEST OF A LINE FROM HURON TO LAKE ANDES. AS THE STORMS MOVE TO THE EAST...THE SEVERE THREAT WILL LESSEN ALTHOUGH AN ISOLATED STORM MAY PRODUCE HAIL UP TO QUARTER SIZE AS FAR EAST AS DE SMET AND TYNDALL. ON SUNDAY...THUNDERSTORMS ARE EXPECTED MUCH OF THE DAY WEST OF A LINE FROM MARSHALL TO VERMILION. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. MORE THUNDERSTORMS WILL DEVELOP ON SUNDAY AFTERNOON OVER NORTHWEST IOWA AND ADJACENT AREAS OF SOUTHWEST MINNESOTA. AT THIS TIME...AMPLE CLOUD COVER IS EXPECTED TO PREVENT STORMS FROM BECOMING SEVERE. HOWEVER...IF TEMPERATURES ARE ABLE TO WARM NEAR 80 DEGREES...A FEW SEVERE STORMS MAY DEVELOP FROM JACKSON MINNESOTA TO SIOUX CITY IOWA. THUNDERSTORMS ARE AGAIN POSSIBLE ALONG AND EAST OF INTERSTATE 29 ON MONDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE MORNING AND INTO MID AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX CITY IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Oct 6, 12:59 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1259 AM CDT SAT OCT 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 2 SW BEAVER CREEK 43.59N 96.39W
10/06/2007 E0.75 INCH ROCK MN TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Oct 6, 1:12 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 AM CDT SAT OCT 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 4 E PARKER 43.40N 97.06W
10/06/2007 M1.00 INCH TURNER SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Oct 6, 1:38 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 AM CDT SAT OCT 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL 1 ESE MAGNOLIA 43.64N 96.05W
10/06/2007 E0.75 INCH NOBLES MN LAW ENFORCEMENT
&&
JCHAPMANLocal storm report, Oct 6, 1:42 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 AM CDT SAT OCT 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL 1 ESE MAGNOLIA 43.64N 96.06W
10/06/2007 E0.75 INCH ROCK MN LAW ENFORCEMENT
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 22 min |
| Oct 6, 12:42 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 18 min |
| Oct 6, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 20 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.